Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 43, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Aug 31, 2023, 3:07 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It took effect at Sep 1, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2023, 3:07 PM MDT (21:07 UTC)
- In effect from
- Sep 1, 2023, 12:00 PM MDT
- Expired
- Sep 1, 2023, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356 WWUS85 KPUB 312107 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 307 PM MDT Thu Aug 31 2023 COZ234-236-011315- /O.UPG.KPUB.FW.A.0034.230901T1800Z-230902T0200Z/ /O.NEW.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/ Kiowa County Including Eads-Prowers County Including Lamar- 307 PM MDT Thu Aug 31 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234 AND 236... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 8 PM MDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 234 and 236. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
471 WWUS85 KPUB 010946 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 346 AM MDT Fri Sep 1 2023 COZ235-020200- /O.EXA.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/ Bent County Including Las Animas- 346 AM MDT Fri Sep 1 2023 ...RED FLAG WARNING HAS BEEN ISSUED FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 235... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * Affected Area...Fire Weather Zone 235. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ234-236-020200- /O.CON.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/ Kiowa County Including Eads-Prowers County Including Lamar- 346 AM MDT Fri Sep 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234 AND 236... * Affected Area...Fire Weather Zones 234 and 236. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
559 WWUS85 KPUB 011332 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 732 AM MDT Fri Sep 1 2023 COZ234>236-020200- /O.CON.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/ Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- 732 AM MDT Fri Sep 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234, 235, AND 236... * Affected Area...Fire Weather Zones 234, 235 and 236. * Winds...South 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
412 WWUS85 KPUB 012045 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 245 PM MDT Fri Sep 1 2023 COZ234>236-020200- /O.CON.KPUB.FW.W.0043.000000T0000Z-230902T0200Z/ Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- 245 PM MDT Fri Sep 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234, 235, AND 236... * Affected Area...Fire Weather Zones 234, 235 and 236. * Winds...South 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
250 WWUS85 KPUB 020136 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 736 PM MDT Fri Sep 1 2023 ...The Red Flag Warning for Kiowa, Bent and Prowers Counties will be allowed to expire at 8 PM... COZ234>236-020245- /O.EXP.KPUB.FW.W.0043.000000T0000Z-230902T0200Z/ Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- 736 PM MDT Fri Sep 1 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234, 235, AND 236... Humidity values have increased above critical thresholds and winds will continue decreasing through the evening. Therefore the Red Flag Warning will be allowed to expire at 8 PM for Kiowa, Bent and Prowers Counties. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 31, 3:00 PM MDT, 7 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 300 PM MDT Thu Aug 31 2023 .SHORT TERM...(This evening through Friday) Issued at 259 PM MDT Thu Aug 31 2023 Key Messages: 1) Record temperatures possible on Friday, with isolated to scattered mountain showers/storms. 2) Critical fire weather conditions far southeast Plains Friday. Current water vapor imagery and upper air analysis indicates modest westerly flow aloft across the Central Rockies, with the center of a large upper high across west central New Mexico and stronger westerly flow aloft across the Northern Tier of States. Blended total water vapor data continues to indicate dry air in place across the Northern and Central Rockies, with monsoonal moisture plume in place across Old Mexico and the Baja of California, into the Desert Southwest and Southern Great Basin. Regional radars are clear across Colorado at this time, with visible satellite indicating some cumulus across the higher terrain. Temperatures have warmed up across the area with current readings of 85F at ALS, 92F at COS and 99F at PUB getting close to records of 88F at ALS in 2011, 94F at COS in 2021 and 101F at PUB in 1985. For this rest of this afternoon and tonight, modest westerly flow continues across the region, with some cams still hinting at a few showers/storms developing across the La Garita mts as well as Northern portions of the Sangres. If storms can develop, they will be short lived and likely produce more wind than rain, with clearing skies through the late evening. Models hint at lee troughing developing across the plains through the evening and keeping some breezy southerly winds in place across the far southeast plains into the overnight. This would keep overnight lows on the mild side, mainly in the 60s, across the plains overnight, with lows in the 40s and 50s across the higher terrain. For tomorrow, flow aloft becomes more southwest, as an upper trough digging across the West Coast, starts to push the upper high northeast across the Southern Rockies. This will bring a slight increase in available moisture into western Colorado, leading to scattered afternoon showers and isolated thunderstorms over the higher terrain, with the best expected coverage along and west of the ContDvd. Lee/thermal troughing across the plains will bring breezy southerly winds to the far southeast plains, and with dry air in place, will lead to marginal critical fire weather conditions tomorrow afternoon. With that said, have upgraded Fire Weather Watch to a Red Flag Warning for Kiowa and Prowers counties from noon to 8 pm. Baca county will likely see meteorological conditions for a Red Flag Warning, however, fuels remain non receptive. With warm air aloft under the building ridge, will see temperatures at to slightly warmer than today across the region, with records of 87F at ALS in 2019, 95F at COS in 2019, and 101F at PUB in 2019, likely being tied or broken. .LONG TERM...(Friday night through Thursday) Issued at 259 PM MDT Thu Aug 31 2023 Key Messages: 1) A warm and mostly dry start to the weekend for southern Colorado. 2) Slight increase in precipitation for the rest of the long weekend, with warm temperatures remaining. 3) Much drier, and slightly cooler, conditions anticipated for much of next week. Saturday: For the first day of the long weekend, a relatively quiet weather day is expected. A high pressure across the south central US will be the main synoptic influence for the area, and will subsidence in place across southern Colorado. In addition to that, the high pressure will keep better moisture shoved to the west of the area, leaving drier air in place over the region. With the subsidence and drier air, dry conditions are expected for much of southern Colorado. The exception to this will be along the western and central mountains where what moisture will be in place will be highest and where diurnal upsloping is anticipated to help an isolated rain shower or two to materialize. AS for temperatures, a warm day is in store for the area. Given the high pressure in place and mostly clear skies, much of the region will warm to above average temperatures for this time of year. Sunday - Monday: For the other two days of the longer weekend, a slight uptick in active weather is anticipated. A short wave trough will race to the northeast, and while doing so, the southern fringe will pass over the southern Colorado region. This feature will increase both synoptic support/forcing and orographic forcing. In addition to that, this wave will help to push the aforementioned better moisture eastward and over the area. With the rise in both forcing and moisture, precipitation is also expected to increase. Scattered rain showers and thunderstorms are anticipated each afternoon along the mountains, with more isolated rain showers and thunderstorms at lower elevations. Temperatures during this period will remain warm, with much of the area remaining above average for this time of year. With that said though, increasing clouds and precipitation will help to keep the area slightly cooler than recent previous days. Tuesday - Thursday: For the remainder of next week, a much quieter set of days in regards to weather is expected. Winds aloft behind the aforementioned short wave will take on a more zonal and westerly pattern. Along with that, much drier air will be advected across the area. With no major forcing, and drier air in place, precipitation chances are anticipated to drop significantly, with dry conditions expected for the area. Looking at temperatures, a slight cool down is anticipated for the area, as the short wave from the past days shoves a modest cold front southward. This is expected to drop temperatures back down closer to average values for this time of year, with a slow warming each day. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 259 PM MDT Thu Aug 31 2023 VFR conditions are expected at COS, PUB and ALS over the next 24 hours, as upper level ridging continues to build across the Rockies. Winds will continue to be diurnally/thermally driven at the taf sites, with a few high based showers and storms possible over the higher terrain. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Friday for COZ234-236. && SHORT TERM...MW LONG TERM...SIMCOE AVIATION...MW
Hazardous weather outlook, Aug 31, 12:13 PM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1213 PM MDT Thu Aug 31 2023 COZ058>089-093>099-011815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1213 PM MDT Thu Aug 31 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms will be possible this afternoon over the higher terrain. The main threats from any thunderstorms that manage to develop will be winds to 40 mph and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered showers and thunderstorms are expected across the mountains for Friday, Saturday and Monday. There will be a greater chance for precipitation chances on Sunday for all of the higher terrain. Showers and storms could bring locally heavy rainfall, especially to the Continental Divide. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 23/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:36 AM MDT | Fire Weather Watch | PUB | Kiowa, Prowers | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.